To the Editor: Statins reduce the risk of cardiovascular disease and have an acceptable side-effect profile. However, autoimmune muscle disease can develop, although rarely, in patients taking statins. Statin-associated autoimmune myopathy is characterized by symmetric proximal muscle weakness, appearance of myofiber necrosis on muscle biopsy, elevated muscle enzyme levels, and presence of autoantibodies against 3-hydroxy-3-methylglutarylcoenzyme A (HMG-CoA) reductase (1). Patients with statinassociated autoimmune myopathy do not usually improve with statin discontinuation alone and typically require treatment with immunomodulatory medications. Statin-associated autoimmune myopathy is thought to occur in as few as 0.002% of patients taking statins (1). However, in a recent study of 1,800 American Indians from rural Arizona who were taking statins, 6 patients (0.3%) developed statinassociated autoimmune myopathy (2). Here, we report an unexpectedly high rate of this disease among a separate cohort of American Indians who were seen at the Gallup Indian Medical Center, which is located on the Navajo Reservation. Indeed, from among ~5,000 patients seen at the Gallup Indian Medical Center who were receiving treatment with statins over a 2-year period (from September 2017 through September 2019), we identified 14 patients (0.3%) who presented with the typical clinical manifestations of this disease. These clinical manifestations included proximal muscle weakness, elevated muscle enzyme levels, and the presence of anti–HMG-CoA reductase autoantibodies after patients received atorvastatin (3) (Table 1). The incidence among American Indians at the Gallup Indian Medical Center represents an ~150-fold increase in the risk of statin-associated autoimmune myopathy compared with that seen in the general population taking statins (1). Of note, American Indian patients treated with statin at the Gallup Indian Medical Center were not systematically screened for weakness and muscle enzyme elevations. Consequently, some patients with statin-associated autoimmune myopathy, especially those with mild cases, could have been missed and not included in our estimate of the incidence of this disease. The presence of HLA class II DR11 is strongly associated with the development of statin-associated autoimmune myopathy in other ethnic groups. DR11 was present in 70% of White patients with anti–HMG-CoA reductase myopathy but in only 18% of a healthy control group of White and Black subjects (4). HLA typing was not available for the Navajo patients described here, and, as far as we know, the frequencies of DR11 and other HLA types have not been reported among the Navajo population as a whole. Nonetheless, we suspect that genetic and/or environmental factors common among the American Indian population may predispose them to developing statin-associated autoimmune myopathy. Defining risk factor(s) in this population would be of interest and might allow screening to identify those at the greatest risk for developing autoimmune myopathy after taking statins. These patients could be offered proprotein convertase subtilisin/kexin type 9 inhibitors, which, unlike statins, do not
Captured external expert commentary on this paper, strongest first. Original sources are linked where available.
“Statin-associated immune-mediated necrotizing myopathy, although rare, occurs disproportionately in American Indian and Alaska Native communities, warranting heightened clinical vigilance for muscle weakness and elevated creatine kinase levels after statin initiation.”
No takes yet. Share an insight, caveat, or question.
Wei et al. (2022) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: